Early signs of acute ethylene glycol (EG) poisoning are similar to ethanol intoxication. However, such signs of EG poisoning are followed by severe metabolic acidosis, increased anion gap, neurological and renal dysfunction, and, without adequate therapy, up to 40% mortality. Early recognition and treatment with intravenous ethanol or fomepizole and bicarbonate, renal replacement therapy, and supportive measures are the key elements of survival.We report a patient presenting in a coma with a metabolic acidosis on admission of pH 6.89, an increased anion gap of 29 mmol/L, and acute renal failure after the ingestion of an unknown quantity of EG. Intravenous bicarbonate and fluids and other supportive measures such as intubation, mechanical ventilation and vasopressors were started immediately. EG poisoning was confirmed by the finding of EG in the urine by gas chromatography. Intravenous ethanol and renal replacement therapy were started. The duration of ethanol infusion was guided by the serum pH and anion gap. After a long in-hospital stay, the patient survived with complete neurological recovery but mild renal dysfunction, confirming that, despite the late start of agressive intensive treatments, survival, and even nearly complete recovery, is possible in cases of severe EG poisoning. In addition, the case suggests that serial pH measurements are satisfactory guides for the duration of intravenous ethanol and bicarbonate therapy.